Alert archive / New York / Flash Flood Warnings in 1998

Flash Flood Warning 93, NWS Burlington, VT

June 26, 1998Clinton County, Essex County, New York

NWS Burlington, VT issued this flash flood warning at Jun 26, 1998, 10:12 PM EDT for Clinton County, Essex County, New York. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 26, 1998, 10:12 PM EDT (02:12 UTC)
Expired
Jun 27, 1998, 4:05 AM EDT
In force
6 hr
Issued by
NWS Burlington, VT
Area
Whole counties

Counties Clinton County, NY, Essex County, NY

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 2.2 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 1998-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1404 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 1998-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1404 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1144 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.7
Supercell composite
4.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBTV 270214
FFWBTV
NYC019-031-270805-

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
1012 PM EDT FRI JUN 26 1998

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A

* FLOOD WARNING FOR...
  CLINTON COUNTY IN NORTHERN NEW YORK
  NORTHERN ESSEX COUNTY IN NORTHERN NEW YORK

* UNTIL 405 AM EDT.

* AT 1000 PM...ROUNDS OF SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE
  ACROSS CLINTON AND ESSEX COUNTIES IN NEW YORK.

* MORE ACTIVITY IS EXPECTED TO MOVE ACROSS THIS AREA THROUGH
  MIDNIGHT WITH AN ADDITIONAL HALF INCH TO ONE INCH OF RAIN.

AN ADDITIONAL INCH IN SOME LOCALES SUCH AS KEESVILLE AND PERU ON
SATURATED GROUNDS AND SWOLLEN WATERWAYS FROM EARLIER ACTIVITY
HAS CAUSED RISING WATER AGAIN AND SOME FLOODING OF LOCAL ROADS...
INCLUDING ONE LANE OF ROUTE 9N NEAR KEESVILLE.

AT THIS TIME...RAINFALL ACTIVITY IS NOT AS HEAVY AS LAST NIGHT AND
PROBLEMS APPEAR TO BE MORE LOCALIZED. HOWEVER...IF MORE WIDESPREAD
RAINS AND THUNDERSTORMS DEVELOP LATER TONIGHT...FLOODING COULD BECOME
MORE SIGNIFICANT.

IF YOU ARE NEAR A STREAM...CREEK OR RIVER...WATCH FOR RISING WATER
AND BE PREPARED TO MOVE TO HIGHER GROUND IF THREATENED. NEVER TRY TO
CROSS A FLOWING WATERWBAY ON FOOT...THE CURRENT MAY BE STRONG ENOUGH
TO SWEEP YOU AWAY.

&
WHITTIER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Jun 26, 9:00 PM EDT, 1 hour 12 minutes earlier.

Area forecast discussion, Jun 26, 9:00 PM EDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
900 PM EDT FRI JUN 26 1998

AGAIN...THX ALY FOR COORD CALL.  FFA WL REMAIN FOR ENTIRE FA OVRNGT.

CRNT: MAIN ACTION...COMPARED TO LAST NGT (EVERYTHING IS RELATIVE)
OCCURRING FM KMSS-KUCA...AHD OF TROF AXIS.

THETA-E RDG JUST AHD OF THIS ACTVTY AND THEN TILTS NEG TOWARD DVLPG
SFC LOW IN SE ONTARIO.  THIS AXIS WAS WELL DEFINED AND FCSTD BY RUC2
THAT KEEPS THIS AXIS WITHIN 20-30NM OF CRNT VCNTY THRU 09Z.

IN THE MEANTIME...UPPR S/W STL NEEDS TO MOVE THRU AND THIS WL LKLY
FIRE-UP MORE CONVECTION ALG THIS AXIS.  THIS AXIS IS ACRS AREA HIT
HARD BY FLDG LAST NGT...SO FFA CONTS.

ONLY CHGS IS TO ELIMINATE STG WNDS/HAIL AS BASIC THREAT IS RAIN AND
LIGHTNING.

SLW

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 3:58 AM EDTFlash Flood WarningBTVClinton, Essex5 hr
Jun 27, 8:55 AM EDTFlash Flood WarningBTVClinton, Essex6 hr
Jun 27, 2:35 PM EDTFlash Flood WarningBTVClinton3 hr
Jun 27, 5:41 PM EDTFlash Flood WarningBTVClinton5 hr

Nearby

Flash Flood Warnings in New York, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.